Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Wakefield, VA

July 21, 2003Lunenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 21, 2003, 5:57 PM EDT for Lunenburg County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 5:57 PM EDT (21:57 UTC)
Expired
Jul 21, 2003, 6:25 PM EDT
In force
28 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Lunenburg County, VA

The radar

The Norfolk radar (KAKQ), 110 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS51 KAKQ 212157
SVRAKQ
VAC111-212225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
556 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 625 PM EDT

* AT 556 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER 
MEHERRIN...OR ABOUT 7 MILES NORTHEAST OF KEYSVILLE...MOVING EAST AT 
25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARVINS STORE AROUND 600 PM...
  NUTBUSH AROUND 605 PM...
  RUBERMOUNT AND VICTORIA AROUND 610 PM...
  KENBRIDGE AROUND 620 PM...
  LAFOON CORNER AROUND 625 PM...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 

LAT...LON 3693 7819 3697 7834 3701 7846 3708 7846
          3711 7831 3700 7800 3686 7801
$$

MALOIT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:05 PM EDT, 52 minutes earlier.

Area forecast discussion, Jul 21, 5:05 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
245 PM EDT MON JUL 21 2003

OVERVIEW:SIGNIFICANT TROF DIGGING TO THE W OF CWA. MODELS ARE
SIMILAR IN THE SHORT TERM BUT GFS SLOWER WITH TROF AND DOES NOT PUSH
THE FNT THRU WHILE ETA DOES.

SHORT TERM:WL HAVE TO DEAL WITH DEVELOPING CONVECTION TO THE W THIS
EVENING. DPS HAVE RISEN INTO THE MID TO UPPER 70S THIS AFTN AND
WITH ABUNDENT MOISTURE MODELS SHOWING CAPES UP OVR 3K. HOWEVER
BOUNDARY TO THE W IS SLOW TO WORK E AND WITH FLOW BECOMING MORE SW
WITH TIME NOT CONVINCED CONVECTION CAN MAKE IT ALL THE WAY TO THE
BAY. WL GO CHC POPS W TAPERING TO SLIGHT CHC BY THE BAY. FOR TUE
AND WED ETA TRIES TO KEEP MOST OF PRECIP TO THE N AND SW OF THE AREA
AND TENDS TO HOLD DOWN AMOUNTS OVR THE CWA. HOWEVER IN LOOKING AT
JET DYNAMICS DECENT DIVG DEVELOPS ACRS THE CWA ON TUE AFTN AND
ESPECIALLY TUE NGT AND WED. ALSO SOME DECENT QN FORCING AS FNT
APPROACHES ON TUE NGT AND WED. NOTICED THAT BOTH GFS AND ETA HAVE A
WEAK LOW ON THE FNT TO THE W OF THE CWA ON TUE NGT AND WED. BEST
POPS TUE NGT AND WED AT THIS TIME. WL HOLD IN CHC CAT. WL CONTINUE
CHC ON THU AS FAVOR SLOWER GFS SOLUTION.

EXTENDED: WL FINALLY END PRECIP IN THE WRN PART CWA ON FRI BUT STILL
LINGER POPS E AS FNT DISSIPATE. FINALLY BUILD BERMUDA HI OVR THE
CWA ON SAT THRU MON AND GRADUALLY WARM UP AND SHOULD BE MAINLY DRY.

MARINE: CONTINUING SCA ON BAY THIS EVENG AND COMING UP LATE ON TUE
TO SCA OVR ENTIRE WATERS.

FCSTID = 92

SBY 72 88 74 84 / 10 40 40 50
OXB 73 82 75 79 / 10 40 40 50
ECG 77 92 77 84 / 10 30 30 50
ORF 77 92 76 83 / 10 30 30 50
PHF 75 91 74 84 / 20 40 40 50
AKQ 73 90 73 83 / 20 40 40 50
RIC 73 89 73 82 / 30 50 50 50
FVX 71 89 70 84 / 40 50 50 50

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...SCA BAY.
Hazardous weather outlook, Jul 21, 5:30 AM EDT, 12 hours 27 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Local storm report, Jul 21, 12:14 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1214 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 W RICHMOND INTERNATIONA VA   WIND DAMAGE
07/20/03   HENRICO

WRS
Local storm report, Jul 21, 12:16 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO ADD REMARKS
NATIONAL WEATHER SERVICE WAKEFIELD VA
1216 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    4 W RICHMOND INTERNATIONA VA   WIND DAMAGE
07/20/03   HENRICO                        COUPLE TREES AND
                                          NUMEROUS LARGE LIMBS
                                          DOWN

WRS
Special weather statement, Jul 21, 5:23 PM EDT, 34 minutes before
VAZ060-066-212215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL PRINCE EDWARD
COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
FARMVILLE TO 12 MILES WEST OF FORT MITCHELL...MOVING EAST AT 15 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   HAMPDEN SYDNEY AROUND 525 PM...
   FARMVILLE AND WARSHAM AROUND 530 PM...
   BRIERY CREEK LAKE AROUND 535 PM...
   SIMPLICITY AROUND 555 PM...
   RICE AND VIRSO AROUND 600 PM...
   PLANTERSVILLE AND BLEVINS CORNER AROUND 605 PM...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO 1.5 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT
&&
LAT...LON 3707 7845 3718 7865 3735 7849 3730 7836
          3734 7828 3740 7824 3706 7823 3691 7832
          3689 7852

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.